🫃 Ranson Criteria (Acute Pancreatitis)
Estimate severity and mortality in acute pancreatitis with the Ranson criteria.
Clinical takeaway
Requires 48 hours to complete — limits early use.
Loading calculator…
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Severity assessment in acute (non-gallstone) pancreatitis.
How it works
Five admission criteria (age, WBC, glucose, AST, LDH) plus six at 48 h (Hct fall, BUN rise, calcium, PaO₂, base deficit, fluid sequestration). ≥ 3 = severe.
Key points
- Requires 48 hours to complete — limits early use.
- ≥ 3 criteria indicates severe pancreatitis.
- BISAP/APACHE-II/revised Atlanta often preferred early.
References
Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Admission: Age > 55 | No |
|---|---|
| Admission: WBC > 16 ×10⁹/L | No |
| Admission: Glucose > 200 mg/dL | No |
| Admission: AST > 250 U/L | No |
| Admission: LDH > 350 U/L | No |
| 48 h: Haematocrit fall > 10% | No |
| 48 h: BUN rise > 5 mg/dL | No |
| 48 h: Calcium < 8 mg/dL | No |
| 48 h: PaO₂ < 60 mmHg | No |
| 48 h: Base deficit > 4 mEq/L | No |
| 48 h: Fluid sequestration > 6 L | No |
→Ranson0/11
- Estimated mortality:Low (~1% mortality)
- Note:≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.
| Admission: Age > 55 | Yes |
|---|---|
| Admission: WBC > 16 ×10⁹/L | Yes |
| Admission: Glucose > 200 mg/dL | Yes |
| Admission: AST > 250 U/L | Yes |
| Admission: LDH > 350 U/L | Yes |
| 48 h: Haematocrit fall > 10% | Yes |
| 48 h: BUN rise > 5 mg/dL | Yes |
| 48 h: Calcium < 8 mg/dL | Yes |
| 48 h: PaO₂ < 60 mmHg | Yes |
| 48 h: Base deficit > 4 mEq/L | Yes |
| 48 h: Fluid sequestration > 6 L | Yes |
→Ranson11/11
- Estimated mortality:~100% mortality
- Note:≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.
Frequently asked questions
- What is Ranson Criteria (Acute Pancreatitis)?
- Estimate severity and mortality in acute pancreatitis with the Ranson criteria.
- How is Ranson Criteria (Acute Pancreatitis) calculated? What is the core formula?
- Five admission criteria (age, WBC, glucose, AST, LDH) plus six at 48 h (Hct fall, BUN rise, calcium, PaO₂, base deficit, fluid sequestration). ≥ 3 = severe.
- When is Ranson Criteria (Acute Pancreatitis) used?
- Severity assessment in acute (non-gallstone) pancreatitis.
- What are the key clinical points for Ranson Criteria (Acute Pancreatitis)?
- Requires 48 hours to complete — limits early use. ≥ 3 criteria indicates severe pancreatitis. BISAP/APACHE-II/revised Atlanta often preferred early.
- What are the limits and cautions when using Ranson Criteria (Acute Pancreatitis)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Ranson Criteria (Acute Pancreatitis) calculated in practice? Can you show a worked example?
- Inputs: Admission: Age > 55 No, Admission: WBC > 16 ×10⁹/L No, Admission: Glucose > 200 mg/dL No, Admission: AST > 250 U/L No, Admission: LDH > 350 U/L No, 48 h: Haematocrit fall > 10% No, 48 h: BUN rise > 5 mg/dL No, 48 h: Calcium < 8 mg/dL No… → Result: Ranson 0 /11(Estimated mortality: Low (~1% mortality), Note: ≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.) Inputs: Admission: Age > 55 Yes, Admission: WBC > 16 ×10⁹/L Yes, Admission: Glucose > 200 mg/dL Yes, Admission: AST > 250 U/L Yes, Admission: LDH > 350 U/L Yes, 48 h: Haematocrit fall > 10% Yes, 48 h: BUN rise > 5 mg/dL Yes, 48 h: Calcium < 8 mg/dL Yes… → Result: Ranson 11 /11(Estimated mortality: ~100% mortality, Note: ≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.)